Overdose with these agents (clonidine, guanabenz, guanfacine, methyldopa) causes bradycardia, hypotension, miosis, respiratory depression, and coma. (Transient hypertension occasionally occurs after acute overdose, a result of peripheral alpha-adrenergic effects in high doses.) Symptoms usually resolve in less than 24 hours, and deaths are rare. Similar symptoms may occur after ingestion of topical nasal decongestants chemically similar to clonidine (oxymetazoline, tetrahydrozoline, naphazoline). Brimonidine and apraclonidine are used as ophthalmic preparations for glaucoma. Tizanidine is a centrally acting muscle relaxant structurally related to clonidine; it produces similar toxicity in overdose.
A. Emergency and Supportive Measures
Give activated charcoal. Maintain the airway and support respiration if necessary. Symptomatic treatment is usually sufficient even in massive overdose. Maintain blood pressure with intravenous fluids. Dopamine can also be used. Atropine is usually effective for bradycardia.
B. Specific Treatment
Naloxone is reported to reverse signs and symptoms of clonidine overdose in anecdotal cases and retrospective studies.
et al. Clinical effects of pediatric clonidine exposure: a retrospective cohort study at a single tertiary care center. J Emerg Med. 2021;60:58.